Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
189 Doctors are Online

Have left-sided paralysis. Undergoing dialysis for breathlessness. Having loss of appetite and nausea

User rating for this question
Very Good
Answered by

Nephrologist
Practicing since : 2001
Answered : 118 Questions
Question
Hi Doctor,

This query is about my father, aged 63 and undergoing hemodialysis twice a week for more than a month now.
For his medical history, he recently underwent through angioplasty, have left-sided paralysis for 3 years and been a renal patient for over 4 yrs now.

On XXXXXXX 21, he was admitted to the hospital when he complained of breathlessness and doctors put him on his first dialysis and was discharged in a week's time

Since then, he has been undergoing dialysis twice a week but he has an acute loss of appetite and also feels nauseated at the sight of food.

I have attached his discharge summary and his current presriptions for your reference.

Please let me know how his condition can be improved and what does the loss of appetite suggest.

Thanks much in advance
Posted Sat, 23 Mar 2013 in Kidney Conditions
 
 
Answered by Dr. Avinash Ignatius 2 days later
Dear XXXXXXX

Thanks for your query

It is likely that the number of pills he is taking are responsible for the lack of appetite and nausea, as it may take some time to get used to.

However if dialysis is not adequate and his Urea / creatinine levels are high even that can be a possible cause.

Rancad (Ranolazine) can some time be responsible for nausea and vomiting in some.

I would suggest

1. changing from pantoprazole to a combination pill of rabeprazole + domperidone twice daily

2. consider withholding Rancad, if symptoms don't improve with the above, after consulting his treating doctors.

3. Increasing the frequency of dialysis to thrice a week if either of these don't work.

Also remember the food served to him need not be bland and tasteless. Salt restriction is needed but all other spices can be used normally. If lack salt is a major issue, squeezing a bit of lime on food can help.

Since he is on dialysis do not restrict protein, he needs a good protein diet (20% more than a normal healthy person)

Hope this helps

Warm Regards

Above answer was peer-reviewed by
 
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Drug/Medication
Medical Procedures

The user accepted the expert's answer

Ask a Nephrologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor